(f) You are less likely to irritate the large veins of the central venous
system than the smaller peripheral veins.
Strict attention to aseptic techniques is required at all times to
The complications of intravenous therapy may be mild or life threatening, but
they are always uncomfortable for the patient. Many can be prevented with proper care.
a. Infiltration. Infiltration (the most frequent complication) is caused by
dislodgement of the needle or catheter or by puncture of the vein. This allows the fluid
to collect in the surrounding tissue. Signs or symptoms include, slowing or stopping of
the intravenous flow and reduced skin temperature in the venipuncture area. This is not
usually serious but can be very uncomfortable for the patient. You can restart the
intravenous at another site. The danger of this happening can be reduced by securely
taping the intravenous line and providing arm boards for stability.
b. Speed Shock or Circulatory Overload. The "average" person has a blood
volume of about five to six quarts. Blood is approximately ninety-one percent fluid. The
body has intricate mechanisms for making up for changes in blood volume. For
example, when you donate blood, some fluid from the inside of the cells and fluid
surrounding the cells enters the circulating blood volume. There is a reverse flow when
the blood volume is normal and intravenous fluids are administered. Unfortunately,
when too much fluid and/or too much medication is administered too rapidly, circulatory
overload can result. Signs and symptoms include patient complaints of pounding
headache and chills, a flushed look, irregular pulse, and dyspnea.
c. Sepsis and Pyrogenic Reactions. Sepsis and pyrogenic reactions are
usually caused by the introduction of pyrogenic organisms or their toxins into the
bloodstream. In addition to these organisms, febrile reactions can be caused by various
chemicals and certain types of particles. If an infection results, the reaction can be
localized or systemic. A systemic reaction can occur about thirty minutes after starting
the intravenous infusion. Long-term therapy patients can develop sepsis from the
growth of microorganisms on the skin after a two to three day period. Signs and
symptoms include an unexpected rise in temperature preceded by chills, nausea,
vomiting, backache, and malaise. To reduce the possibility of developing sepsis, use
aseptic techniques when starting the infusion and change the infusion site, bottle, and
tubing at least every two to three days on long term intravenous therapy patients.